FILED IN: Health

Reye's syndrome: The reason you shouldn't give aspirin to children

This rare illness is linked to giving aspirin after a viral infection

Adults with young children need to remember: Don’t forget about Reye’s syndrome.

According to WebMD, Reye’s syndrome most commonly affects children between the ages of 6 and 12. It comes on very suddenly during recovery from a viral illness like the flu or chickenpox. While experts do not know exactly what causes Reye’s syndrome, they do know it is linked with giving aspirin or a medication containing aspirin.

(courtesy of David Robertson)

Occurring up to seven days after the initial viral illness, Reye’s syndrome causes brain swelling and liver inflammation. Children with the disease will have a quick onset of vomiting, retching, strange behavior, inability to speak coherently, seizures, and possibly enter into a coma.  If the disease is not treated immediately it can result in death.

Immediate treatment at a hospital will minimize brain and liver damage. Most children need supportive care, CT scans, spinal taps, and liver biopsies.

Back in the 1980’s, the Center for Disease Control (CDC) issued a warning to parents that aspirin was possibly linked to Reye’s syndrome. Thankfully the public heeded the warning, dropping cases down from 555 annually to about 2 each year.

To avoid Reye’s syndrome, doctors recommend not using aspirin in children under 20 months of age. Other medications that should be eliminated due to their aspirin content are: Pepto-Bismol, Alka Seltzer, and Kaopectate. If you’re not certain about a medication, avoid giving anything with the names: acetylsalicylic acid, acetyl salicylate, salicylic acid, salicylate, or subsalicylate.